Hydralazine induces myeloperoxidase and proteinase 3 anti-neutrophil cytoplasmic antibody vasculitis and leads to pulmonary renal syndrome

Case Rep Nephrol. 2014;2014:868590. doi: 10.1155/2014/868590. Epub 2014 Aug 26.

Abstract

We report a case of hydralazine-induced ANCA-associated glomerulonephritis with pulmonary hemorrhage. A 62-year-old Hispanic man with hypertension, who was being treated with hydralazine 100 mg three times a day for four and half years, presented to the hospital with severe anemia. He had acute kidney injury and urinalysis showed proteinuria, dysmorphic RBCs, and rare RBC cast. CT scan of the chest revealed bilateral pulmonary ground-glass infiltrates. Transbronchial biopsy was consistent with pulmonary hemorrhage. Serologic tests showed high titer PR3 ANCA and, to a lesser extent, MPO ANCA. Kidney biopsy revealed focal segmental necrotizing glomerulonephritis with crescents, without evidence of immune complex deposits. Hydralazine was discontinued and the patient was treated with corticosteroids and intravenous cyclophosphamide. At one-year follow-up, he had no symptoms and anemia had resolved. Kidney function improved dramatically. Serology showed undetectable PR3 ANCA and minimally elevated MPO ANCA. To our knowledge, hydralazine-associated PR3 ANCA has not been previously reported. The possibility of ANCA systemic vasculitis should be included in the differential diagnosis of any patient with hydralazine use and pulmonary renal syndrome. This is a potentially life threatening condition requiring prompt cessation of the drug and treatment with glucocorticoids and immunosuppression.